Vermont, 2017

Flash Flood and Flood in Vermont, June 19, 2017

June 19, 2017 · NWS BTV · 2 events in 2 counties and zones

Thunderstorms with very heavy rainfall developed in humid conditions as a weak surface front moved through Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Thunderstorms with very heavy rainfall developed in humid conditions as a weak surface front moved through Vermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 19, 2:13 PM EST, 47 minutes earlier.

Area forecast discussion, Jun 19, 2:13 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
313 PM EDT Mon Jun 19 2017

.SYNOPSIS...
Additional showers and thunderstorms are expected across much of
Vermont through about midnight tonight. Any of the showers or
storms will have the potential to produce very heavy
rainfall...gusty winds and hail. Meanwhile only isolated to
scattered showers are expected across northern New York. The
area will remain under an upper level trough of low pressure on
Tuesday and thus looking at the potential for more showers
across the area. Gradual drying will take place on Wednesday and
Thursday along with the return to more seasonal temperatures.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 312 PM EDT Monday...Widespread showers and thunderstorms
will continue to move north-northeast across much of Vermont
through the evening hours. While the threat for organized storms
producing hail and strong winds appears to be decreasing...very
heavy rainfall will remain a concern. The severe thunderstorm
watch for much of Vermont runs through 800 pm...but the flash
flood watch for Vermont and Clinton/Essex counties of New York
continues until midnight. Expecting isolated to scattered
showers for the remainder of northern New York tonight.
Convective threat comes to an end after midnight for all areas
with just showers over the area with loss of instability. &&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 312 PM EDT Monday...Large upper trough remains over the
eastern third of Canada and the Great Lakes/Northeast regions.
The cyclonic flow over the area suggests there will still be the
threat of showers across the area on Tuesday...but conditions
are not favorable for any organized convection. There may be
some threat for thunder...but its fairly limited. High
temperatures will be in the 70s to around 80. Areal coverage of
showers will decrease Tuesday night then pick up again on
Wednesday as upper trough axis finally shifts closer to the
area. However...no strong signals with respect to forcing...
shear...or instability to enhance the potential for thunder.
Areal coverage of showers should be a little less than Tuesday
and once again should decrease noticeably Wednesday night as
upper trough axis moves east of the area. Highs on Wednesday
will generally be in the 70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 PM EDT Monday...Overall an active pattern with
temperatures expected to be above normal through the weekend.

Thursday will start off dry, under ridging at the surface and
aloft. Embedded ripple of vorticity will approach the North
Country late in the day, increasing chance for showers. Thursday
night into Friday, a front will bring precipitation to the
region but take its time moving across the region as upper level
support in the form of mid- level vorticity will be lagging
behind. GFS and ECMWF show boundary and associated precipitation
affecting the North Country through Friday evening. Brief break
in precip expected Friday night before the possibility of
another wave bringing rain Saturday. Models diverge on next area
of low pressure evolution and track for Sunday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...VFR conditions to start the period with
scattered showers and thunderstorms moving north northeastward
into the forecast area. These showers and thunderstorms will
produce brief periods of heavy downpours and deteriorate
conditions to MVFR/IFR. Areas most likely to see thunderstorms
this afternoon will be the Champlain Valley and areas east,
especially at KRUT - which has a cluster of thunderstorms
approaching from Hudson Valley and southern VT.

Thunderstorms will produce strong gusty winds, heavy rain, gust
fronts, possible turbulence and potentially small hail. Expect
thunderstorm threat to diminish after sunset. Have lingering
showers but not thunder after 03Z.

With plentiful moisture still over the region heading into this
evening, expect MVFR/IFR conditions to develop overnight.
Chance for scattered light rain showers remains through the
morning hours.

Outlook...

Tuesday Night: VFR. Chance scattered SHRA.
Wednesday: VFR. Chance SHRA...Slight Chance TSRA.
Wednesday Night: VFR. Slight Chance SHRA.
Thursday: VFR. Slight Chance SHRA.
Thursday Night: VFR. Chance SHRA.
Friday: VFR/MVFR. Likely SHRA...Slight Chance TSRA.
Friday Night: VFR. Chance SHRA...Slight Chance TSRA.
Saturday: VFR. Chance SHRA.

&&

.HYDROLOGY...
A flash flood watch continues through midnight tonight across
Clinton and Essex counties in New York and all of Vermont. High
rainfall rates of 1 to 2 inches per hour with isolated higher
amounts possible in the stronger convective elements will
increase the potential for flash flooding. The greatest potential
for flash flooding will be across the higher terrain and urban
areas with poor drainage, and areas that have received rainfall
in the past week, including Washington, Orange, and Windsor
counties in Vermont, and where more active convection exists
this afternoon, namely Vermont and Essex county New York. Small
streams in all of these areas continue to run above normal for
this time of year, and can be quickly overcome by excessive
rainfall. Rapid rises on smaller streams and rivers are possible
in areas of the most persistent showers and thunderstorms. We
also tend to see washouts of ditches and the edges of unpaved
roads in steeper terrain in storms with very high rainfall rates
of 2-3 inches per hour, even if they are short lived.

&&

.MARINE...
A Lake Thunderstorm Advisory is in effect through this evening.
The threat for thunderstorms will be increase as the afternoon
wears on and any of the storms will have the potential to
produce strong wind gusts...hail...frequent lightning...and very
heavy downpours.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flash Flood Watch until midnight EDT tonight for VTZ001>012-
     016>019.
NY...Flash Flood Watch until midnight EDT tonight for NYZ028-031-
     034-035.

&&

SYNOPSIS...Evenson
NEAR TERM...Evenson
SHORT TERM...Evenson
LONG TERM...KGM
AVIATION...KGM
HYDROLOGY...Evenson/Hanson
MARINE...Evenson
Hazardous weather outlook, Jun 19, 2:20 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
320 PM EDT Mon Jun 19 2017

NYZ028-031-034-035-VTZ001-002-016-201930-
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
Grand Isle-Western Franklin-Eastern Franklin-
320 PM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northern New York and
northwest Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ003>012-017>019-201930-
Orleans-Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Windsor-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
320 PM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-029-030-087-201930-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-
320 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 19, 1:36 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
236 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     TSTM WND DMG     2 NE WESTFORD           44.63N  72.98W
06/18/2017                   CHITTENDEN         VT   UTILITY COMPANY

            TREES DOWN

&&

EVENT NUMBER BTV1701959

JMG
Special weather statement, Jun 19, 2:24 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Burlington VT
324 PM EDT MON JUN 19 2017

VTZ004-192030-
Essex-
324 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ESSEX COUNTY...

At 323 PM EDT, strong thunderstorms were located over the northern
portions of Essex County, Vermont. Winds up to 40 mph are possible
with these storms.

Locations impacted include...
Island Pond, Canaan, Brighton, Norton, Averill, Warren Gore, Warners
Grant, Lewis, Averys Gore, Lemington, Morgan, Bloomfield, Beecher
Falls and Brighton State Park.

Torrential rainfall is also occurring with these storms, and may
cause localized minor flooding of culverts and secondary roads. Do
not drive your vehicle through flooded roadways.

LAT...LON 4500 7149 4500 7152 4499 7154 4496 7151
      4494 7152 4491 7150 4476 7188 4484 7192
      4488 7188 4490 7193 4500 7190 4501 7186
      4501 7147
TIME...MOT...LOC 1923Z 262DEG 1KT 4495 7168

JMG
Special weather statement, Jun 19, 2:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Burlington VT
343 PM EDT MON JUN 19 2017

VTZ011-012-018-019-192045-
Western Rutland-Eastern Rutland-Windsor-Eastern Addison-
343 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUTLAND AND
NORTHWESTERN WINDSOR COUNTIES...

At 342 PM EDT, a strong thunderstorm was located over Rutland City,
moving northeast at 30 mph. Winds in excess of 40 mph are possible
with this storm.

Locations impacted include...
Rutland, Killington, Rutland City, Bethel, Rutland - Southern Vermont
Airport, Rochester, Pomfret, Chittenden, Clarendon, West Rutland,
Ira, Barnard, Stockbridge, Proctor, Bridgewater, Mendon, Pittsfield,
Royalton, Pittsford and Shrewsbury.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4360 7313 4399 7281 4397 7278 4396 7279
      4393 7278 4390 7268 4372 7240 4347 7301
TIME...MOT...LOC 1942Z 230DEG 26KT 4359 7298

RDEAL

The radar

The Burlington radar (KCXX), 100 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Rutland

When
June 19, 3:00 PM EST to 4:00 PM EST
Where
Rutland County, 0.24 mi ESE of Rutland to 0.59 mi SSE of Rutland
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
43.619, -72.975

Thunderstorms with heavy rainfall produced 1 to 1.5 inch of rain in about 30 minutes over the urbanized area of Rutland Vermont. Runoff overwhelmed the storm drain system, with widespread street flooding.

Flash Flood, Essex

When
June 19, 4:00 PM EST to 5:00 PM EST
Where
Essex County, 2.27 mi E of Averill to 2.44 mi WSW of Canaan
Cause
Heavy Rain
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
44.994, -71.674

Thunderstorms with very heavy rainfall repeatedly moved over the same area in mountainous terrain. Runoff from three to four inches of rain produced flash flooding which washed out a portion of Canaan Hill Road in Averill VT.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698340, 698157.